This is a long one, sorry, but I need to tell everything for you to understand what I'm going through. My Doc stated I'm a Type 2 and put me on a list of pills that made me sick, then switched me to Byetta 5mg
I have a real problem with this drug, possibly. I was started on the 5mg dose twice a day. I had intense pain on my right side after two hours had passed. Yes, I ate after an hour. The first injection caused such pain I nearly went back to the doc. I also had confusion and a lot of things that were weird I thought.
I tried the once a week version of this drug. Felt nothing from it for about the full week, except I didn't quite feel myself since I couldn't concentrate often and was off balance a lot. When seven days were up, pain hit me in my right side again. I even called the company about it. They said it was a side effect as well as nausea and other things I was having. (For a needle phobia person this was a great med, but too expensive for my insurance.) I was almost willing to have the side effects, just not the $300+ cost per month.
Now, I've been placed on 10mg twice a day. I get the pain worse on my right side and can't stand to even drink, eat or see food. It makes me sick. I get light headed lot and in tracking my BG readings, they are within norms of around 50 to 80 an hour after eating. Mornings are still higher, around 125 to 150. I'm not sure how long I can stand this though. (Without Byetta, I had BG readings from 125 to 260 when not eating right always.) Odd thing, I stop the 5 mg for up to three days before starting the 10mg and still had good BG readings through that period, eating low carb. I had lower stress then too.
I started wondering if I was mental at one point while on this. I would get so my eyes wouldn't focus right, get off balance a lot, hot sweats, confusion and time lapses where I would be one place doing something then find myself somewhere else or doing something else entirely. On Byetta, when I have those times, I tested my BG and it was in the normal range of around 48-69 (so says my doc when I told him) mid-time between lunch and dinner, out and about walking and stuff. I still think that was low.
I use to have low BG at times and other times it would, simply put, crash where I would have every symptom of low BG. It once went down to 25 and another time to 13 without being diabetic and on meds. I carried a meter to keep my BG up actually back then. I would get something sweet and it would pull me up to about 120 and I'd be fine for a while.
This has got me to wondering if the last few tests could be wrong since I wasn't truly fasting for it and the reading for the A1C (?) was high. If (I go too long without eating I get really sick.) Later that same day after one test, I had a true low BG of 35.
My doc seems to think my symptoms of low BG are actually from high BG, after the last office test. I test when I get like this now, but my blood is so thick I can hardly get it to test at times or get any at all. I'm beginning to think my BG is too high now at times, but why would eating something pull me out of the symptoms then? I have all of the usual symptoms of low BG when I get like this, but even my current meter shows it as being either in normal ranges 50-75 or high ranges 125-180.
I also admit I'm needle phobic, always have been. I was able to use the Byetta with standard needles even for a while, no problems. Now even with auto-cover/shield needles, I can't seem to inject myself. As the side effects with injection got worse my fear got worse. I don't know if my reaction is to the side effects that the med is causing or my fear of the needle stab. (I can nearly faint from seeing a needle on TV even if it is on long.) I can do BG tests all day no probs with those prick needles types. It doesn't make sense to me.
As of a few days ago, I just stopped Byetta. I'm just confused about what is going on now.
I'm not sure what to do. Why I turned to this tudiabetes actually for help.
Sorry to hear of your problems, diabetes can cause you to go a little crazy at times especially if your too high or too low. byetta can make you feel a bit bleah at times. I sometimes found it would knock me out for a while but after a sleep i'd be good again. with lows i treat myself to something sweet to feel good again.
I'm not a doctor so my advice is for all intents pretty useless. The key thing is watch what your eating and monitor your blood sugar, you might want to try and keep a clear record of what you eat and when and what you are doing. I'd probably monitor my blood sugar hourly over a couple of days and especially when your feeling out of sorts.
If your taking metformin watch the dosage if its too high i find i'll be short on energy and feel a bit weird. Exercise helps big time if you can go for a walk get active you'll be in better control too. Your energy levels should improve too.
Needles horrible things, pain from injecting comes mainly from getting too near a nerve ending I have a bit of a belly which helps because there are area's where you feel nothing and conversely area's where the pain is intense if you hit an area where it is painful you will sometimes get a sharp pain from the fluid when you take out the needle, bit like getting salt in the wound. you are more likely to get this when you inject shallowly. I like to sink the needle in as far as it can go inject count to 10 and withdraw. Alternating from left to right side helps for me the left is generally less sensitive than the right. just feel around and find a pain free or mostly pain free spot. Gently rotating the pen can help pierce the skin easier once its through the outer layer it should be easy.
I am on the weekly byetta injection now and loving it mostly. It's probably still unapproved in the USA in Ireland it was fairly recently certified no nausea but don't over eat you get stomach pains and a huge build up of gas you'll be belching and farting all night. byetta and metformin seem to upset the digestion process. Byetta seems to slow it down and i think your stomach bacteria will go to town on what you eat causing the gas problems. I could be wrong I take loads of pills since I had a heart attack. 75mg of Asprin a day helps keeping the blood thinned out and reduce the likelyhood of another. Diabetes is a major factor in heart attacks. maybe my gp could have prevented mine by getting me to take asprin when i became diabetic.. GP's generally suck when it comes to diabetes I have an excellent specialist who knows her stuff who specifies my medication and dosages my GP pretty much just signs my monthly prescription.
Learn all you can about diabetes, and how to care for yourself, good food and a reasonably active life will minimise the damage and give you a decent quality of life. Oh and try and take care of your teeth your syrupy saliva is heaven for bacteria and they can overwhelm your bodies defences if your not keeping them in check mouthwash can keep the population down.
well thats the best i can do, got to go its stomach stabbing friday, the weekly dose is a powder that I mix with a syringe of solvent and i have to dissolve the powder in takes me around 15 minutes to prepare and dose with it. The needle is a bit bigger and thicker but not by much. It really is a much smoother experience over all no bleah and crashing out on the sofa for a couple of hours. In theory byetta should keep you producing insulin and avoid the need to eventually inject insulin, aiming to reduce weight to healthy levels is a long term target. less weight means less insulin required and less strain on your body. Hopefully if i eventually reach a good weight i will be in better control over my life and health.
Try and avoid sugar in general but don't use sugar substitutes I think they are a bad idea too.
Well, I am off Byetta and all other drugs for diabetes. I was having peak lows and highs still and nothing controlled them.
I have moved to a Paleo-Diet after reading about one person's success on this site and hearing the grief about gluten, dairy and sugar. I cut out all gluten (as much as I could right away), nearly all dairy, and all sugar and artificial sweeteners. I also cut out the allergy meds, and my pain meds (I can live with the pain now, not the side effects).
I feel a lot better too. I might be in some pain at times, but it is a lot better than before. I was very depressed and totally sad constantly, mentally I was a mess. All of this has started to change now since going on this diet.
I haven't been on it long, but my BG readings are down to 64 in between meals and only go up to 101 to 160 after meals at most for a few hours after eating. I see hope in my future, maybe not sweet but I will survive this way and get healthy.
I'll try to keep all posted on my results. I intend to have a lab BG reading and the other test again soon.
Thanks to those that answered my questions and tried to help. :)